Alert archive / Kansas / Frost Advisories in 2021

Frost Advisory 6, NWS Goodland, KS

October 29, 20219 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this frost advisory at Oct 29, 2021, 2:55 PM CDT for 9 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 30, 2021, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2021, 2:55 PM CDT (19:55 UTC)
In effect from
Oct 30, 2021, 1:00 AM CDT
Expired
Oct 30, 2021, 9:00 AM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS73 KGLD 291955
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
155 PM MDT Fri Oct 29 2021

KSZ002>004-014>016-028-029-042-NEZ080-081-301400-
/O.NEW.KGLD.FR.Y.0006.211030T0600Z-211030T1400Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
255 PM CDT Fri Oct 29 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Kansas and 
  southwest Nebraska.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Slightly cooler temperatures could occur in
  low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
JTL
3 follow-up statements
144 
WWUS73 KGLD 300207
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
807 PM MDT Fri Oct 29 2021

KSZ002>004-014>016-028-029-042-NEZ080-081-301400-
/O.CON.KGLD.FR.Y.0006.211030T0600Z-211030T1400Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
907 PM CDT Fri Oct 29 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Kansas and 
  southwest Nebraska.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Cooler temperatures at or below freezing
  could occur in lower lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
256 
WWUS73 KGLD 300915
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
315 AM MDT Sat Oct 30 2021

KSZ002>004-014>016-028-029-042-NEZ080-081-301400-
/O.CON.KGLD.FR.Y.0006.000000T0000Z-211030T1400Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
415 AM CDT Sat Oct 30 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 degrees will result in frost 
  formation.

* WHERE...Portions of northwest and west central Kansas and 
  southwest Nebraska.

* WHEN...Through 9 AM CDT this morning. 

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Cooler temperatures at or below freezing 
  could occur in lower lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
166 
WWUS73 KGLD 301351
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
751 AM MDT Sat Oct 30 2021

KSZ002>004-014>016-028-029-042-NEZ080-081-301500-
/O.EXP.KGLD.FR.Y.0006.000000T0000Z-211030T1400Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
851 AM CDT Sat Oct 30 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures are in the upper 30s and will continue to warm this 
morning. Therefore the advisory will be allowed to expire.

$$

JTL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 29, 2:31 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 29, 2:31 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
131 PM MDT Fri Oct 29 2021

.SHORT TERM...(Today through Saturday night)
Issued at 242 AM MDT Fri Oct 29 2021

The main forecast concern will be the potential for frost concerns
across the area over the next few nights.

Temperatures this morning are expected to fall into the low to mid-
30s for much of the area this morning, with a few 20s possible in
eastern Colorado and extreme southwestern Nebraska.  Areas that have
already had their first hard freeze of the season are expected to
fall below freezing once again.  Limited frost potential is expected
for other areas, so no headlines are currently in place this
morning.

The forecast period begins with northwest flow aloft over the
Central High Plains with a slow moving closed low over western
Tennessee and Kentucky. A ridge continues to inch to the east,
into the region. Dry conditions and warmer temperatures are on tap
for this afternoon with highs ranging from the mid-40s toward
Hill City and McCook to the upper 80s for eastern Colorado. North
to northwest winds will be noticeably lower than the previous few
days at around 5-10kts.

Clear skies and lighter winds are expected tonight across the
region.  Current forecasted lows for Friday night/Saturday morning
will fall into the 30s.  Areas that have not yet had a hard freeze
are expected to remain in the mid-30s with widespread frost not
anticipated at the moment, so no headlines have been issued for
tonight.

Saturday, the ridge flattens out as a trough over Canada pushes
south into the Dakotas and the Nebraska panhandle.  Flow aloft will
transition to zonal through the day.  Dry and warm conditions are
expected once again with highs ranging from the mid-60s to low 70s.
Overnight lows fall into the mid-20s for eastern Colorado, low 30s
for the Highway 27 corridor and mid-30s for areas east of Hwy 27.

.LONG TERM...(Sunday night through Friday)
Issued at 130 PM MDT Fri Oct 29 2021

Below normal temperatures and occasional chances for light rain
and snow will prevail through about mid week, with a drying trend
and a return to more normal temperatures by the end of the week.
However, considerable model differences exist with the amount and
type of precipitation.

A rather stagnant upper pattern will feature a closed low near
Hudson Bay and a ridge over the Great Basin. The central plains
will be under a northerly flow aloft with occasional shortwave
energy rotating around the Canadian upper low providing weak
synoptic scale lift for precipitation. Low levels will feature
mostly easterly upslope flow through about mid week, turning more
southerly towards the end of the week.

Initial precipitation chances will start Sunday night and persist
into Monday, with a possible second round Tuesday night into
Wednesday. As mentioned, models are in worse agreement today
compared to yesterday, with the ECMWF colder/wetter compared to
the GFS. In fact, the ECMWF ensemble mean has several days of
light rain and snow, lingering into Thursday as another vorticity
lobe rotates around the upper low, with fairly significant
accumulations through that time. However, the GFS, due to its
slightly warmer temperatures, shows mostly rain with little snow
accumulations. A quick glance at the Canadian GDPS shows a colder
and wetter pattern similar to the ECMWF. As a result of these
model differences, confidence in precipitation type and possible
snow accumulation is very low at this time.

Confidence a little better with regards to temperatures, with
generally 40s for highs and 20s for lows Monday through Wednesday,
creeping into the 50s for highs by Thursday and Friday as the
western ridge tries to build into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM MDT Fri Oct 29 2021

VFR conditions forecast for the TAFs. Light and variable winds
will persist through 20z or so as the surface ridge axis moves
through the TAF sites. Behind it winds will turn to the south,
then southwest and west by Saturday morning. Breezy winds return
toward the end of the TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Oct 29, 12:24 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1124 AM MDT Fri Oct 29 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1124 AM MDT Fri Oct 29 2021 /1224 PM CDT Fri Oct 29 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Lows tonight will fall into the mid 30s for the eastern half of the
Tri-State Area where the growing season continues. These temperatures
may lead to frost occurring.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Temperatures drop significantly following the passage of a cold
front Saturday night. High temperatures will reach the upper 30s to
mid 40s on Monday with lows bottoming out in the 20s Monday night
into Tuesday morning. High temperatures will be back into the 50s by
Thursday with lows remaining in the 20s through the week. With
overnight lows in the 20s, there is a good chance much of the region
could see a hard freeze next week. Additionally, with a shift to a
more active pattern, there is a possibility of a wintry mix of
precipitation that could bring the first accumulating snowfall of
the year Sunday night through Monday night with another round of
wintry precipitation possible Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

Nearby

Frost Advisories in Kansas, 2021Frost Advisories in Nebraska, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.